Alert archive / Mississippi / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 246, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at May 20, 2016, 4:02 PM CDT for Lowndes County, Mississippi. It was in force for 13 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 20, 2016, 4:02 PM CDT (21:02 UTC)
- Expired
- May 20, 2016, 4:15 PM CDT
- In force
- 13 min
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Lowndes County, MS
The radar
The Columbus AFB radar (KGWX), 27 km from the middle of the area, began a volume at 21:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 20, 4:10 PM CDT | HAIL 1 | Caledonia, MS | QUARTER SIZED HAIL IN CALEDONIA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 9.0 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 7 J/kg
- Mixed-layer CIN
- -181 J/kg
- Mixed-layer LCL
- 1126 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 67 m²/s²
- 0-3 km storm-relative helicity
- 146 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
267
WUUS54 KJAN 202102
SVRJAN
MSC087-202130-
/O.NEW.KJAN.SV.W.0246.160520T2102Z-160520T2130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
402 PM CDT FRI MAY 20 2016
THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN LOWNDES COUNTY IN NORTHEASTERN MISSISSIPPI...
* UNTIL 430 PM CDT
* AT 402 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER CALEDONIA...OR
7 MILES EAST OF COLUMBUS AFB...MOVING NORTHEAST AT 25 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
NORTHEASTERN LOWNDES COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3356 8827 3355 8827 3353 8833 3367 8843
3367 8842 3368 8840 3369 8839 3369 8837
3372 8833 3374 8833 3374 8825
TIME...MOT...LOC 2102Z 229DEG 20KT 3365 8833
HAIL...1.00IN
WIND...60MPH
$$
171 follow-up statement
237
WWUS54 KJAN 202115
SVSJAN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
415 PM CDT FRI MAY 20 2016
MSC087-202125-
/O.CAN.KJAN.SV.W.0246.000000T0000Z-160520T2130Z/
LOWNDES MS-
415 PM CDT FRI MAY 20 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN LOWNDES COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED. HOWEVER GUSTY WINDS AND
SMALL HAIL ARE STILL POSSIBLE WITH THIS THUNDERSTORM.
LAT...LON 3356 8827 3355 8827 3353 8833 3367 8843
3367 8842 3368 8840 3369 8839 3369 8837
3372 8833 3374 8833 3374 8825
TIME...MOT...LOC 2113Z 229DEG 20KT 3370 8826
$$
17What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 2:55 PM CDT, 1 hour 7 minutes earlier.
Area forecast discussion, May 20, 2:55 PM CDT, 1 hour 7 minutes before
Area Forecast Discussion National Weather Service Jackson MS 255 PM CDT FRI MAY 20 2016 .DISCUSSION...WV imagery showing narrow stripe of ascent has about cleared the forecast area as deep/strong subsidence has set up in its wake over western sections. Although a few showers were allowed to develop over the northeast this afternoon, for the most part conditions have remained dry. Storm system will continue pulling away tonight as mid level nw flow/ridging builds in from the west, clearing remaining cloud cover away. While amplified flow will not look like a usual late May pattern, the temperature regime will. Maximum temperatures in the lower to middle 80s early in the period should have no trouble warming into the upper 80s to near 90 by the end of the period as ridging pattern keeps lower layers warm. This warmth with dewpoints in the upper 60s/lower 70s will keep a chance of mainly afternoon showers and thunderstorms in the west. Meanwhile over the east, dewpoints in the lower 60s will mean a larger diurnal range each day and a lesser probability of precipitation./26/ && .AVIATION...Sky conditions have become sct/few at nearly all locations with a few shra/tsra up by GTR as of 20z. look for skies to continue to be a mix of few/sct as we head into evening with some clear skies at some areas. There remains some uncertainty, but later tonight, there is potential for IFR ceilings/vis to develop across the E/SE locations after 07-08z. This was added to MEI/HBG with conditions improving by 15z to VFR. /CME/ && .PRELIMINARY POINT TEMPS/POPS... Jackson 64 86 62 84 / 8 3 9 2 Meridian 62 85 58 84 / 6 3 12 2 Vicksburg 60 84 61 84 / 7 3 4 4 Hattiesburg 65 88 63 86 / 11 1 1 3 Natchez 63 85 63 84 / 4 1 2 3 Greenville 60 82 61 83 / 7 4 4 3 Greenwood 60 83 58 83 / 9 4 7 1 && .JAN Watches/Warnings/Advisories... MS...None. LA...None. AR...None. &&
Hazardous weather outlook, May 20, 2:07 PM CDT, 1 hour 55 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 207 PM CDT FRI MAY 20 2016 ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 211915- ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND- MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR- SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES- CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON- NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER- WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH- SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN- LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST- 207 PM CDT FRI MAY 20 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST ARKANSAS...NORTHEAST LOUISIANA...CENTRAL MISSISSIPPI...EAST CENTRAL MISSISSIPPI...NORTH CENTRAL MISSISSIPPI...NORTHEAST MISSISSIPPI...NORTHWEST MISSISSIPPI...SOUTH CENTRAL MISSISSIPPI... SOUTHEAST MISSISSIPPI...SOUTHWEST MISSISSIPPI...AND WEST CENTRAL MISSISSIPPI. .DAY ONE...TONIGHT AND SATURDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH THURSDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS IS NOT EXPECTED THROUGH NEXT THURSDAY. CME && ...HAZARD LEGEND... NO SHORT TERM HAZARDS EXPECTED. ...USEFUL WEATHER WEB PAGES (URLS)... NWS JAN HOME PAGE... WWW.WEATHER.GOV/JAN STAY AWARE, STAY SAFE NWS JAN BRIEFING PAGE... WWW.SRH.NOAA.GOV/JAN/?N=SAFE FIND NWS JAN ON FACEBOOK... WWW.FACEBOOK.COM/NWSJACKSONMS FOLLOW NWS JAN ON TWITTER... @NWSJACKSONMS PLEASE CONVERT ALL WEB ADDRESSES TO LOWER CASE BEFORE ENTERING!
In the hours before
Local storm report, May 20, 2:29 PM CDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
229 PM CDT FRI MAY 20 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1248 AM TSTM WND DMG 3 SSE SUNRISE 31.27N 89.20W
05/20/2016 FORREST MS EMERGENCY MNGR
TREE DOWN ON RUGER RD NEAR OLD RIFFLE RANGE RD.
&&
CMESpecial weather statement, May 20, 3:36 PM CDT, 26 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 336 PM CDT FRI MAY 20 2016 MSZ038-039-202100- NOXUBEE MS-WINSTON MS- 336 PM CDT FRI MAY 20 2016 ...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL NOXUBEE AND EAST CENTRAL WINSTON COUNTIES UNTIL 400 PM CDT... AT 335 PM CDT...METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR MASHULAVILLE...OR 12 MILES EAST OF LOUISVILLE...MOVING EAST AT 10 MPH. DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF WEST CENTRAL NOXUBEE AND EAST CENTRAL WINSTON COUNTIES. LAT...LON 3307 8889 3318 8890 3324 8877 3303 8875 TIME...MOT...LOC 2035Z 265DEG 10KT 3313 8884 17
The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 12:10 AM CDT | Severe Thunderstorm Warning | JAN | Forrest, Lamar | 65 min |
| May 20, 12:59 AM CDT | Special Weather Statement | JAN | Jones | 46 min |
| May 20, 3:36 PM CDT | Special Weather Statement | JAN | Winston | 24 min |
| May 20, 4:18 PM CDT | Special Weather Statement | JAN | Lowndes | 27 min |
| May 20, 4:41 PM CDT | Severe Thunderstorm Warning | JAN | Noxubee | 19 min |
| May 20, 4:48 PM CDT | Special Weather Statement | JAN | Noxubee | 27 min |
| May 20, 5:01 PM CDT | Severe Thunderstorm Warning | JAN | Noxubee | 14 min |
| May 20, 5:16 PM CDT | Severe Thunderstorm Warning | JAN | Kemper, Noxubee | 14 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.